Alert archive / Minnesota / Special Weather Statements in 2025

Special Weather Statement, NWS Twin Cities, MN

July 7, 2025Kandiyohi County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 7, 2025, 3:21 PM CDT for Kandiyohi County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2025, 3:21 PM CDT (20:21 UTC)
Expired
Jul 7, 2025, 4:00 PM CDT
In force
39 min
Issued by
NWS Twin Cities, MN
Hail
0.75 in
Wind
50

County Kandiyohi County, MN

The radar

The Minneapolis radar (KMPX), 131 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WWUS83 KMPX 072021
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
321 PM CDT Mon Jul 7 2025

MNZ057-072100-
Kandiyohi MN-
321 PM CDT Mon Jul 7 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN KANDIYOHI COUNTY UNTIL 
4 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 12 
miles south of Brooten, or 15 miles northwest of Willmar, moving 
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
New London, Spicer, Green Lake, Norway Lake, Sunburg, Regal, Sibley 
State Park and Hawick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening 
weather conditions.

Frequent cloud to ground lightning is occurring with this storm. 
Lightning can strike 10 miles away from a thunderstorm. Seek a safe 
shelter inside a building or vehicle.

&&

LAT...LON 4524 9525 4531 9526 4541 9526 4541 9477
      4515 9476 4518 9525
TIME...MOT...LOC 2021Z 270DEG 23KT 4534 9516

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 7, 2:25 PM CDT, 56 minutes earlier. Its key messages:

  • Shower & thunderstorm chances return this afternoon and evening. Enhanced Risk (Level 3/5) of severe weather across western MN.
  • Next chance of Thunderstorms & Showers arrives Thursday night into Friday.
Area forecast discussion, Jul 7, 2:25 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
225 PM CDT Mon Jul 7 2025

.KEY MESSAGES...

- Shower & thunderstorm chances return this afternoon and evening.
  Enhanced Risk (Level 3/5) of severe weather across western MN.

- Next chance of Thunderstorms & Showers arrives Thursday night
  into Friday.

&&

.DISCUSSION...
Issued at 215 PM CDT Mon Jul 7 2025

Current obs highlight temperatures in the upper 70s to mid 80s with
dew point temperatures in the low to mid 60s. Winds remain light &
variable but will begin to increase & take on a southerly or
southwesterly direction this afternoon. Visible satellite imagery
reveals mostly clear skies with a band of Cu from St Cloud down to
the I-90 corridor. Further upstream is a cluster of bubbly Cu tied
to an intensifying thunderstorm along the MN/SD border. This area of
thunderstorms will require monitoring over the next several hours as
it enters W MN.

Hires guidance has struggled a bit to capture the morning convection
ongoing over the Dakotas likely causing a later arrival time into W
MN than reality. Latest HRRR appears to have initialized
better than previous runs & has the ongoing thunderstorms. The
general theme is for a cluster of thunderstorms to eventually
congeal into an MCS somewhere between far E SD and W MN before
tracking into west-central and southern Minnesota this afternoon.
These should be able to further intensify as they move into W MN.
Forecast soundings from the HRRR highlight 1000-2000 J/Kg CAPE, 35
kts+ effective shear, & modest lapse rates (6.0-6.5 C/km). A
marginal but sufficient convective environment that'll limit the
higher end potential of any severe thunderstorms this afternoon. The
primary severe concern is driven by potential for damaging winds
this afternoon. This threat is increased if storms are manage to
organize into an MCS & sustain a strong enough cold pool without it
surging ahead of the complex. IF it can sustain it's cold pool & not
choke itself out - there will likely be a legitimate severe wind
threat into C MN this afternoon & evening. What are the limiting
factor's? Well the earlier timing could limit how much additional
instability builds downstream over central & southern Minnesota.
This would limit the longevity of the thunderstorms/MCS as they
trek eastward through the afternoon & evening hours. This is good
news for those in the Twin Cities & locations east - the threat
should remain in west/southwest/central MN. SPC day 1 SWO upgraded
FAR western Minnesota into an Enhanced risk while trimming back the
Slight & Marginal risks. PoPs gradually decrease this evening across
E MN & W WI, matching the weakening trend of any convection. QPF
amounts for 0.10" to 0.25" in the Twin Cities and along & east of I-
35.

Tuesday through Sunday... the weather pattern will be fairly quiet
over the next several days. Our next chance for rain/thunderstorms
will be late Thursday into Friday. There is some uncertainty of the
exact evolution but there has been a persistent signal for a more
widespread rain event. High temperatures will remain in the low to
mid 80s through Friday. Cooler temperatures will follow the rain
chances for the upcoming weekend, which is reflected in the NBM with
highs in the 70s. The pattern seems to continue through mid July
with a stretch of 2-4 days of typical Summer heat & humidity, 1-2
days of rain/storm threat, then 1-3 days of slightly less humid
Summer weather. We're entering the time of year where our
precipitation averages begin to decrease week over week so it
wouldn't be too surprising if things end up slightly drier by mid
month. Fortunately, there doesn't appear to be any significant heat
on the horizon either.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1224 PM CDT Mon Jul 7 2025

The biggest question within the TAF period will be the state of
convection moving into western MN later this afternoon and into
the evening. Recent CAMs have favored -TSRA decaying as it moves
eastwards, with -TSRA most likely at AXN/RWF/STC becoming -SHRA
into MSP/MKT. There is a gust-front type feature ahead of the
decaying storms that could produce some gusty winds mainly at
MSP/MKT from 01-03z and seems to be the most likely outcome
based on current information. Until the -TSRA arrives, we remain
VFR with winds variable, becoming 300-330 towards the end of the
period.

KMSP...The most likely scenario for MSP will be a window of
20-25kt gusts from 270-300 from decaying storms from roughly
01-03z. While there could be lightning, most of the -TSRA should
diminish into light -SHRA by the time it reaches the terminal.

/OUTLOOK FOR KMSP/
WED...VFR. Wind SE 5-10kts.
THU...VFR, chc -TSRA late. Wind S 5-10kts.
FRI...SHRA/TSRA likely, MVFR/IFR. Wind SW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...BPH
AVIATION...TDH
Hazardous weather outlook, Jul 7, 2:27 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
227 PM CDT Mon Jul 7 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
227 PM CDT Mon Jul 7 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this afternoon and evening.
A few storms may be severe with large hail and damaging winds,
primarily west of I-35.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening across western Minnesota.

BPH

In the hours before

Special weather statement, Jul 7, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
321 PM CDT Mon Jul 7 2025

MNZ057-072100-
Kandiyohi MN-
321 PM CDT Mon Jul 7 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN KANDIYOHI COUNTY UNTIL
4 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Brooten, or 15 miles northwest of Willmar, moving
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
New London, Spicer, Green Lake, Norway Lake, Sunburg, Regal, Sibley
State Park and Hawick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4524 9525 4531 9526 4541 9526 4541 9477
      4515 9476 4518 9525
TIME...MOT...LOC 2021Z 270DEG 23KT 4534 9516

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:24 PM CDTSpecial Weather StatementMPXChippewa36 min
Jul 7, 3:50 PM CDTSpecial Weather StatementMPXSwift25 min
Jul 7, 4:38 PM CDTSpecial Weather StatementMPXMeeker37 min
Jul 7, 6:13 PM CDTSpecial Weather StatementMPXRedwood47 min
Jul 7, 6:45 PM CDTSpecial Weather StatementMPXBrown30 min

Nearby

Special Weather Statements in Minnesota, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.